Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 148, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 13, 2004, 4:08 PM CDT for Champaign County, Illinois. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 4:08 PM CDT (21:08 UTC)
- Expired
- Jul 13, 2004, 5:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Champaign County, IL
The radar
The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:30 PM CDT | TSTM WND DMG | Champaign, IL | TREE BLOWN DOWN ON CAR. |
| Jul 13, 4:33 PM CDT | TSTM WND GST 60 | Savoy, IL | AT WILLARD AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1440 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 132108 SVRILX ILC019-132215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 409 PM CDT TUE JUL 13 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 515 PM CDT * AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FISHER...OR ABOUT 13 MILES SOUTH OF GIBSON CITY...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THOMASBORO RANTOUL CHAMPAIGN URBANA SAVOY GIFFORD PHILO ST. JOSEPH OTHER LOCATIONS IN THIS WARNING INCLUDE...FOOSLAND...HOMER...LAKE OF THE WOODS...LUDLOW...MAHOMET...OGDEN...ROYAL...SIDNEY AND SEYMOUR. THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4039 8845 4004 8844 3991 8796 4038 8796 $$ BARKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:25 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 13, 2:25 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 225 PM CDT TUE JUL 13 2004 .DISCUSSION...MAIN WEATHER CONCERN OF THE NEXT SEVERAL DAYS IS ONGOING CONVECTION MOVING INTO CENTRAL ILLINOIS. LATEST SURFACE ANALYSIS HAD LOW PRESSURE OVER NORTHEAST ONTARIO...WITH A PRE FRONTAL TROF EXTENDING SOUTHWEST INTO NORTHWEST ILLINOIS AND A COLD FRONT EXTENDING SOUTHWEST ACROSS THE UPPER MIDWEST. EXTREME INSTABILITY OVER CENTRAL AND SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND THIS EVENING PRESENT A RISK OF SEVERE THUNDERSTORMS UNTIL THE FRONT CLEARS THE REGION TONIGHT. OTHERWISE...COOLER AND DRIER AIR WILL FILTER INTO THE MIDWEST BEHIND THE FRONT FOR THE NEXT SEVERAL DAYS. 12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE PERIOD. THERE IS SOME DIFFERENCE IN THE SPEED OF ARRIVAL OF A SHORT WAVE IN THE NORTHWEST FLOW ON FRIDAY (AND AN ASSOCIATED PRECIPITATION THREAT)... BUT IT IS NOT SIGNIFICANT AT THIS POINT AND FORECAST RANGE. GUIDANCE TEMPERATURES VERY CLOSE AND REASONABLE...SO WILL NOT STRAY FAR. SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... TONIGHT...18Z KILX SOUNDING SHOWED EXTREME INSTABILITY IN PLACE ACROSS REGION...WITH 6000+ J/KG CAPE...-14.7C LI...AND NO CAP IN PLACE. MID LEVEL WINDS HAVE STRENGTHENED TO NEARLY 50 KTS FROM THE NORTHWEST. THESE PARAMETERS ALONG WITH ADDED DYNAMICS FROM UPPER WAVE DIGGING ACROSS GREAT LAKES AND LOW LEVEL CONVERGENCE ALONG TROF/FRONT TO DIVE THROUGH ILLINOIS THIS AFTERNOON AND EVENING WILL CONTINUE THE SEVERE WEATHER THREAT. THE FRONT IS EXPECTED TO CLEAR FORECAST AREA AROUND 06Z TONIGHT...ENDING THE SEVERE WEATHER THREAT AND USHERING IN COOLER AND DRIER AIR. WILL ALSO MAINTAIN EXCESSIVE HEAT WARNING UNTIL 6 PM THIS EVENING WITH HIGH HEAT INDICES STILL IN EFFECT. WEDNESDAY THROUGH THURSDAY NIGHT...STRONG UPPER WAVE AND COLD FRONT MOVE WELL SOUTH AND EAST OF FORECAST AREA ON WEDNESDAY. THIS WILL SIGNAL THE ARRIVAL OF COOLER AND DRIER AIR ACROSS THE REGION FOR THE NEXT COUPLE OF DAYS. FRIDAY AND FRIDAY NIGHT...A WEAK SHORT WAVE IS PROGGED TO DIVE INTO THE GREAT LAKES REGION ON FRIDAY...ALONG WITH A WEAK FRONT/TROF AT THE SURFACE. THERE ARE STILL TIMING DIFFERENCES ON THESE FEATURES... SO WILL LEAVE SHOWER/STORM MENTION OUT ON FRIDAY...BUT ADD MENTION TO FRIDAY NIGHT. THIS WILL LIKELY NEED TO BE MODIFIED AS THE TIMING BECOME MORE CLEAR. LONG TERM......SATURDAY THROUGH TUESDAY...MODEL/ENSEMBLE AGREEMENT IS STILL NOT AS GOOD AS IT WAS OVER THE WEEKEND...BUT ENOUGH CONSENSUS EXISTS OVER FORECAST AREA FOR REASONABLE CONFIDENCE. UNSEASONABLY STRONG TROF WILL BE IN PLACE OVER THE EASTERN UNITED STATES TO START THE WEEKEND...AND WILL BEGIN TO LIFT OUT BY TUESDAY. MAIN PRECIPITATION THREAT OVER REGION HAS SHIFTED TO SATURDAY FROM SUNDAY AS REINFORCING SHORT WAVE/COLD FRONT SWING THROUGH. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING... ALONG AND WEST OF A MCLEAN TO CHRISTIAN COUNTY LINE. && BAK
Hazardous weather outlook, Jul 13, 11:32 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1132 AM CDT TUE JUL 13 2004 ILZ027>031-036>038-040>051-053-141108- CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN- MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL- VERMILION-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN... PEORIA AND SPRINGFIELD 1132 AM CDT TUE JUL 13 2004 ...SEVERE WEATHER POTENTIAL INCREASING THIS AFTERNOON... ...HEAT INDEX VALUES OF 100 TO 105 DEGREES THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF CENTRAL ILLINOIS ALONG AND NORTH OF I-72. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE THREAT FOR A SIGNIFICANT SEVERE WEATHER EPISODE WILL INCREASE ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EVENING...AS A STRONG COLD FRONT PLOWS SOUTHEAST INTO AN EXTREMELY UNSTABLE ATMOSPHERE. WINDS ALOFT ARE FORECAST TO INCREASE SIGNIFICANTLY ALONG THE COLD FRONT...ENHANCING THE THREAT FOR WIDESPREAD WIND DAMAGE. AS THE STORMS DEVELOP THIS AFTERNOON...A FEW SUPERCELLS ARE EXPECTED TO DEVELOP WHICH MAY SPAWN ISOLATED TORNADOES AND LARGE HAIL. THE CONVECTION WILL THEN EVOLVE INTO A MORE LINEAR TYPE SYSTEM...WITH THE PRIMARY THREAT BEING STRAIGHT LINE WIND DAMAGE AS WE HEAD INTO THE EVENING HOURS. CURRENT INDICATIONS SUGGEST THE THREAT TIME LINE WILL BE THROUGH 700 PM ALONG AND NORTH OF I-72. THE COMBINATION OF AFTERNOON TEMPERATURES IN THE LOW TO MID 90S AND DEW POINTS IN THE MID 70S WILL PRODUCE HEAT INDEX VALUES OF FROM 100 TO 105 DEGREES. AS THE COLD FRONT MOVES SOUTH AND EAST OF THE AREA LATER THIS EVENING...HEAT INDEX VALUES WILL RETURN TO MORE TOLERABLE LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A MUCH QUIETER WEATHER PATTERN WILL DEVELOP WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE SETTLES IN. HOWEVER...ANOTHER FRONTAL BOUNDARY WILL PUSH INTO THE MIDWEST ON SATURDAY BRINGING CHANCES FOR THUNDERSTORMS BACK INTO CENTRAL AND SOUTHEAST ILLINOIS FOR THE WEEKEND. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EARLY EVENING. ILZ052-054>057-061>063-066>068-071>073-141108- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE... MATTOON...SHELBYVILLE AND TAYLORVILLE 1132 AM CDT TUE JUL 13 2004 ...SEVERE WEATHER POTENTIAL INCREASING THIS AFTERNOON... ...HEAT INDEX VALUES OF 100 TO 105 DEGREES THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF CENTRAL AND SOUTHEAST ILLINOIS SOUTH OF A TAYLORVILLE TO PARIS LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE THREAT FOR A SIGNIFICANT SEVERE WEATHER EPISODE WILL INCREASE ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND EVENING...AS A STRONG COLD FRONT PLOWS SOUTHEAST INTO AN EXTREMELY UNSTABLE ATMOSPHERE. WINDS ALOFT ARE FORECAST TO INCREASE SIGNIFICANTLY ALONG THE COLD FRONT...ENHANCING THE THREAT FOR WIDESPREAD WIND DAMAGE. AS THE STORMS DEVELOP THIS AFTERNOON...A FEW SUPERCELLS ARE EXPECTED TO DEVELOP WHICH MAY SPAWN ISOLATED TORNADOES AND LARGE HAIL. THE CONVECTION WILL THEN EVOLVE INTO A MORE LINEAR TYPE SYSTEM...WITH THE PRIMARY THREAT BEING STRAIGHT LINE WIND DAMAGE AS WE HEAD INTO THE EVENING HOURS. CURRENT INDICATIONS SUGGEST THE THREAT TIME LINE WILL BE FROM 2 PM THROUGH 9 PM ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS. THE COMBINATION OF AFTERNOON TEMPERATURES IN THE LOW TO MID 90S AND DEW POINTS IN THE MID 70S WILL PRODUCE HEAT INDEX VALUES OF FROM 100 TO 105 DEGREES. AS THE COLD FRONT MOVES SOUTH AND EAST OF THE AREA LATER THIS EVENING...HEAT INDEX VALUES WILL RETURN TO MORE TOLERABLE LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A MUCH QUIETER WEATHER PATTERN WILL DEVELOP WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE SETTLES IN. HOWEVER...ANOTHER FRONTAL BOUNDARY WILL PUSH INTO THE MIDWEST ON SATURDAY BRINGING CHANCES FOR THUNDERSTORMS BACK INTO CENTRAL AND SOUTHEAST ILLINOIS FOR THE WEEKEND. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED FROM MID AFTERNOON THROUGH MOST OF THE EVENING. GEELHART/HUETTL
In the hours before
Local storm report, Jul 13, 3:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL TOLUCA 41.01N 89.13W
07/13/2004 0.75 INCH MARSHALL IL EMERGENCY MNGR
0310 PM TSTM WND DMG 5 N RANTOUL 40.38N 88.16W
07/13/2004 CHAMPAIGN IL EMERGENCY MNGR
SEMI BLOWN OVER ON I-57.
&&
PARRLocal storm report, Jul 13, 3:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0328 PM TORNADO ROANOKE 40.80N 89.20W
07/13/2004 WOODFORD IL EMERGENCY MNGR
TORNADO WITH DEBRIS ON THE WEST END OF ROANOKE
&&
PARRLocal storm report, Jul 13, 3:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST RANTOUL 40.30N 88.16W
07/13/2004 66 MPH CHAMPAIGN IL AWOS
57 KNOT WIND GUST
&&
BARNESLocal storm report, Jul 13, 3:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
349 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND GST BLOOMINGTON 40.48N 88.97W
07/13/2004 64 MPH MCLEAN IL AWOS
56 KNOT WIND GUST
&&
BARNESLocal storm report, Jul 13, 3:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG OGDEN 40.12N 87.96W
07/13/2004 CHAMPAIGN IL EMERGENCY MNGR
TREES DOWN OVER RT 150 IN OGDEN
&&
BARNESLocal storm report, Jul 13, 3:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO 4 W ROANOKE 40.80N 89.28W
07/13/2004 WOODFORD IL EMERGENCY MNGR
LARGE EQUIPMENT PLANT DESTROYED.
&&
BARNESThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:15 PM CDT | Tornado Warning | ILX | McLean | 45 min |
| Jul 13, 2:26 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 64 min |
| Jul 13, 2:29 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 61 min |
| Jul 13, 2:34 PM CDT | Tornado Warning | ILX | Woodford | 41 min |
| Jul 13, 2:56 PM CDT | Tornado Warning | ILX | McLean | 49 min |
| Jul 13, 2:58 PM CDT | Tornado Warning | ILX | McLean | 47 min |
| Jul 13, 3:06 PM CDT | Tornado Warning | ILX | Champaign, Vermilion | 39 min |
| Jul 13, 3:16 PM CDT | Tornado Warning | ILX | Woodford | 44 min |
| Jul 13, 3:38 PM CDT | Tornado Warning | ILX | Vermilion | 52 min |
| Jul 13, 3:41 PM CDT | Tornado Warning | ILX | McLean | 49 min |
| Jul 13, 3:59 PM CDT | Tornado Warning | ILX | DeWitt, Piatt | 46 min |
| Jul 13, 4:02 PM CDT | Flash Flood Warning | ILX | McLean | 3 hr |
| Jul 13, 4:07 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 53 min |
| Jul 13, 4:19 PM CDT | Tornado Warning | ILX | Champaign | 41 min |
| Jul 13, 4:24 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| Jul 13, 4:35 PM CDT | Tornado Warning | ILX | Douglas | 40 min |
| Jul 13, 4:42 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 33 min |
| Jul 13, 5:00 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 60 min |
| Jul 13, 5:03 PM CDT | Tornado Warning | ILX | Coles | 42 min |
| Jul 13, 5:06 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 54 min |
| Jul 13, 5:09 PM CDT | Tornado Warning | ILX | DeWitt | 51 min |
| Jul 13, 5:13 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 62 min |
| Jul 13, 5:23 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 52 min |
| Jul 13, 5:29 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 61 min |
| Jul 13, 5:43 PM CDT | Tornado Warning | ILX | Moultrie | 47 min |
| Jul 13, 5:50 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 55 min |
| Jul 13, 5:52 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 53 min |
| Jul 13, 6:11 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 64 min |
| Jul 13, 6:12 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 63 min |
| Jul 13, 6:21 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 54 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.